Alert archive / California / High Wind Watches in 2016

High Wind Watch 4, NWS San Diego, CA

March 26, 2016Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Mar 26, 2016, 11:30 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 28, 2016, 12:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 26, 2016, 11:30 AM PDT (18:30 UTC)
In effect from
Mar 28, 2016, 12:00 PM PDT
Expired
Mar 27, 2016, 3:29 AM PDT
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2016-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2016-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS76 KSGX 261830
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1130 AM PDT SAT MAR 26 2016

...HIGH WIND WATCH FOR THE MOUNTAINS AND DESERTS MONDAY AND
MONDAY NIGHT...

.A DEVELOPING STORM SYSTEM OVER THE WEST WILL GENERATE STRONG
WESTERLY WINDS OVER THE MOUNTAINS AND DESERTS MONDAY AFTERNOON
THROUGH MONDAY NIGHT. THE WINDS WILL SUBSIDE TUESDAY MORNING.

CAZ055-056-058-060>062-065-270230-
/O.NEW.KSGX.HW.A.0004.160328T1900Z-160329T1000Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
SAN GORGONIO PASS NEAR BANNING-
1130 AM PDT SAT MAR 26 2016

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
MONDAY NIGHT. 

* WINDS...WEST 20 TO 35 MPH WITH GUSTS 55 TO 60 MPH...EXCEPT 40
  TO 50 MPH WITH GUSTS 70 TO 80 MPH ON THE DESERTS SLOPES AND
  THROUGH AND BELOW THE SAN GORGONIO PASS.

* TIMING...WINDS INCREASING THROUGH THE DAY ON MONDAY...PEAKING
  MONDAY EVENING.

* LOCATION...STRONGEST WINDS WILL BE ALONG THE DESERT SLOPES AND
  NEAR THE DESERT FOOTHILLS.

* VISIBILITY...REDUCED ACROSS THE DESERTS...LOCALLY TO 1 MILE OR
  LESS AT TIMES IN BLOWING DUST AND SAND.

* IMPACTS...DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR DRIVERS
  IN HIGH PROFILE VEHICLES DUE TO STRONG CROSS WINDS AND LIMITED
  VISIBILITY AT TIMES IN BLOWING DUST AND SAND. STRUCTURAL DAMAGE
  IS POSSIBLE IF THESE WINDS SURFACE IN AND NEAR DESERT
  COMMUNITIES.

* OUTLOOK...WINDS SUBSIDING TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

JAD
2 follow-up statements
057 
WWUS76 KSGX 270402
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
902 PM PDT SAT MAR 26 2016

...HIGH WIND WATCH CONTINUES FOR THE MOUNTAINS AND DESERTS MONDAY
AND MONDAY NIGHT...

.A DEVELOPING STORM SYSTEM OVER THE WEST WILL GENERATE STRONG
WESTERLY WINDS OVER THE MOUNTAINS AND DESERTS MONDAY AFTERNOON
THROUGH MONDAY NIGHT. THE WINDS WILL SUBSIDE TUESDAY MORNING.

CAZ055-056-058-060>062-065-271300-
/O.CON.KSGX.HW.A.0004.160328T1900Z-160329T1000Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
SAN GORGONIO PASS NEAR BANNING-
902 PM PDT SAT MAR 26 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE MONDAY NIGHT...

* WINDS...WEST 20 TO 35 MPH WITH GUSTS 55 TO 60 MPH...EXCEPT 40 
  TO 50 MPH WITH GUSTS 70 TO 80 MPH ON THE DESERTS SLOPES AND 
  THROUGH AND BELOW THE SAN GORGONIO PASS. 

* TIMING...WINDS INCREASING THROUGH THE DAY ON MONDAY...PEAKING 
  MONDAY EVENING. 

* LOCATION...STRONGEST WINDS WILL BE ALONG THE DESERT SLOPES AND 
  NEAR THE DESERT FOOTHILLS. 

* VISIBILITY...REDUCED ACROSS THE DESERTS...DOWN TO 1 MILE OR
  LESS AT TIMES IN BLOWING DUST AND SAND.

* IMPACTS...DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR 
  DRIVERS IN HIGH PROFILE VEHICLES DUE TO STRONG CROSS WINDS AND 
  LIMITED VISIBILITY AT TIMES IN BLOWING DUST AND SAND. 
  STRUCTURAL DAMAGE IS POSSIBLE IF THESE WINDS SURFACE IN AND 
  NEAR DESERT COMMUNITIES. 

* OUTLOOK...WINDS SUBSIDING TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

JMB

WEATHER.GOV/SANDIEGO
125 
WWUS76 KSGX 271029
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
329 AM PDT SUN MAR 27 2016

...PERIODS OF STRONG GUSTY WEST WINDS FOR THE MOUNTAINS AND
DESERTS FOR MONDAY AFTERNOON AND NIGHT...

.A LOW PRESSURE SYSTEM MOVING SOUTHWARD THROUGH THE WESTERN STATES
WILL BRING STRONGER ONSHORE FLOW FOR SOUTHERN CALIFORNIA WITH
PERIODS OF STRONG GUSTY WEST WINDS FOR MONDAY AFTERNOON AND
NIGHT.

CAZ055-056-058-060-065-272130-
/O.UPG.KSGX.HW.A.0004.160328T1900Z-160329T1000Z/
/O.NEW.KSGX.HW.W.0005.160328T1900Z-160329T1000Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
SAN GORGONIO PASS NEAR BANNING-
329 AM PDT SUN MAR 27 2016

...HIGH WIND WARNING IN EFFECT FROM NOON MONDAY TO 3 AM PDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON MONDAY TO 3 AM PDT
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...AREAS OF WEST WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH.
  STRONGEST GUSTS TO 75 MPH MONDAY EVENING THROUGH LATE MONDAY
  NIGHT.

* TIMING...WINDS INCREASING ON MONDAY...WITH STRONGEST WINDS FOR
  MONDAY EVENING...SUBSIDING TOWARDS TUESDAY MORNING.

* LOCATION...STRONGEST WINDS WILL BE NEAR MOUNTAIN RIDGE TOPS AND
  ALONG DESERT MOUNTAIN SLOPES...AND ACROSS THE NORTHERN COACHELLA
  VALLEY BELOW THE SAN GORGONIO PASS.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND DUST IN THE
  DESERTS. 

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND OTHER DEBRIS. IN THE DESERTS...AREAS OF BLOWING DUST
  AND SAND COULD LOCALLY REDUCE VISIBILITY AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ061-062-272130-
/O.UPG.KSGX.HW.A.0004.160328T1900Z-160329T1000Z/
/O.NEW.KSGX.WI.Y.0018.160328T1900Z-160329T0500Z/
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
329 AM PDT SUN MAR 27 2016

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 10 PM PDT MONDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...AREAS OF WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH.
  STRONGEST GUSTS TO 55 MPH MONDAY EVENING.

* TIMING...WINDS INCREASING THROUGH THE DAY ON MONDAY...PEAKING 
  MONDAY EVENING. 

* LOCATION...STRONGEST WINDS NEAR THE DESERT FOOTHILLS...AND NORTH
  AND EAST OF INTERSTATE 10 IN THE COACHELLA VALLEY. 

* VISIBILITY...LOCALLY REDUCED AT TIMES IN BLOWING SAND AND DUST.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND OTHER DEBRIS. AREAS OF BLOWING DUST AND SAND COULD
  LOCALLY REDUCE VISIBILITY AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Mar 26, 8:31 AM PDT, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 26, 8:31 AM PDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
831 AM PDT SAT MAR 26 2016

.SYNOPSIS... FAIR AND MILD THROUGH SUNDAY WITH AREAS OF NIGHT AND
MORNING LOW CLOUDS AND FOG NEAR THE COAST. AN APPROACHING LOW
PRESSURE SYSTEM FROM THE NORTH WILL BRING INCREASING ONSHORE FLOW
AND A DEEPENING MARINE LAYER ON MONDAY. SOME DRIZZLE OR LIGHT
SHOWERS MAY LEAK FROM THE DEEPENING MOIST LAYER ON MONDAY...WITH A
BETTER CHANCE OF SCATTERED...LIGHT SHOWERS ALONG AND WEST OF THE
MOUNTAINS THROUGH MIDWEEK. STRONG WESTERLY WINDS WILL DEVELOP OVER
THE COASTAL WATERS...MOUNTAINS...AND INTO THE DESERTS LATE MONDAY
INTO TUESDAY. MUCH COOLER AFTER SUNDAY WITH HIGHS IN THE 50S AND
60S...EXCEPT AT HIGHER ELEVATIONS AND LOWER DESERT AREAS. WARMER BY
THE END OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SKIES WERE MOSTLY CLEAR ACROSS THE CWA THIS MORNING...EXCEPT OVER
WESTERN SAN DIEGO COUNTY WHERE MARINE CLOUDS WERE THINNING...BUT
EXTENDED INLAND UP TO 25 MILES OR SO. THE 12Z MIRAMAR SOUNDING HAD A
5 DEGREE C INVERSION BASED NEAR 2200 FT MSL WITH SOUTH WINDS 5-10
KTS BELOW TO THE SFC. PW HAD INCREASED TO JUST OVER ONE-HALF INCH.
THE SFC PRESSURE GRADIENT WAS ONSHORE 3 MBS KSAN TO THE LOWER
DESERTS...BUT OFFSHORE 6 MBS FROM SW NV. AS OF 8 AM PDT...THERE WAS
LITTLE NE WIND REPORTED...EXCEPT IN THE SANTA ANA MTS...WHERE
PLEASANTS PEAK HAD A GUST TO 29 MPH. A WEST WIND GUST TO 24 MPH WAS
ALSO REPORTED THROUGH THE I-8 CORRIDOR IN FAR SE SAN DIEGO COUNTY
INTO THE DESERT.

A COASTAL EDDY WAS RESPONSIBLE FOR THE LOW CLOUD DEVELOPMENT AND
RETURN OF LOW-LEVEL MARINE AIR TO COASTAL SAN DIEGO COUNTY.
ELSEWHERE...SKIES WERE CLEAR. AFTER THE LOWER CLOUDS BURN AWAY... IT
WILL BE MOSTLY SUNNY AND MILD TO WARM AGAIN TODAY. BELOW THE CAJON
PASS AND IN THE SANTA ANA MTS...EXPECT SOME GUSTY NE WINDS TO
SURFACE. THIS WILL KEEP RH VERY LOW IN THESE AREAS AND ALLOW
TEMPERATURES TO MOVE BACK INTO THE 80S THIS AFTERNOON. CLOSER TO THE
COAST...THE MARINE LAYER WILL KEEP AFTERNOON TEMPS IN THE 60S.

FOR SUNDAY...THE MARINE CLOUDS RETURN AND ARE EXPECTED TO SPREAD
INTO ORANGE COUNTY. AFTER BURN-OFF SKIES SHOULD BE FAIR...AND IT
WILL BE SLIGHTLY COOLER ALL AREAS AS ONSHORE FLOW BEGINS TO INCREASE
AND HUMIDITY RISES FARTHER INLAND.

THE EDDY WILL STRENGTHEN SUN NIGHT AS ONSHORE GRADIENTS RAMP FURTHER
AHEAD OF THE LOW PRESSURE AREA DROPPING SOUTH OVER OREGON. THIS WILL
SPREAD THE MARINE CLOUDS/FOG WELL INLAND BY MON MORNING. THE
DEEPENING MOIST LAYER MAY LEAK SOME DRIZZLE AT TIMES...AND AS IT
CLIMBS ONTO THE COASTAL SLOPES LATER IN THE DAY...A FEW LIGHT RAIN
SHOWERS. BUT THE MAIN CONCERN WILL TURN TO WIND LATER MONDAY INTO
EARLY TUESDAY. DEPENDING ON THE MODEL...THE SURFACE GRADIENT FROM
KSAN TO KLAS COULD BE ANYWHERE FROM 16 TO 20 MBS BY MON AFTERNOON.
THIS COUPLED WITH INCREASING WINDS ALOFT SHOULD PUSH WIND GUSTS ON
THE RIDGES AND DESERT SLOPES ABOVE 60 MPH. A HIGH WIND WATCH WILL
LIKELY BE NEEDED IF THE LATEST GUIDANCE STAYS ON TRACK.

THE UPPER LOW TRACKS OVER NV THROUGH TUE...LEAVING SOME TROUGHING
BACK OVER THE SW THROUGH THU. THIS PERSISTENT TROUGH WITH THE COOL
AIR ALOFT AND RESIDUAL MOISTURE KEEPS THE THREAT OF LIGHT PRECIP
OVER THE REGION UNTIL THE TROUGH AXIS DROPS SOUTH THU NIGHT.

OVERALL...PRECIP AMOUNTS LOOK LIGHT. EVEN AFTER SEVERAL DAYS OF
SCATTERED SHOWERS...TOTAL PRECIP AMOUNTS ARE LIKELY TO REMAIN UNDER
ONE INCH IN THE WETTEST SPOTS. SOME AREAS...ESPECIALLY THE
DESERTS...MAY NOT SEE ANY RAIN AT ALL.

DRY AND WARMER FRI THROUGH NEXT WEEKEND AS WE MOVE INTO THE MONTH OF
APRIL.

&&

.AVIATION...

261508Z...COAST/VALLEYS...PATCHY STRATUS 25-30 SM INLAND...MAINLY IN
SAN DIEGO COUNTY...WITH BASES 1700-2000 FT MSL AND TOPS AROUND 2000-
2100 FT MSL...SHOULD MOSTLY CLEAR OUT THROUGH 1700 UTC WITH MOSTLY
SKC CONDITIONS THEN PREVAILING THROUGH 27/0300 UTC...ALTHOUGH THERE
IS A CHANCE THAT SOME LOCAL SCT-BKN CLOUDS AROUND 2000 FT MSL COULD
STICK AROUND NEAR THE COAST THROUGH THE AFTERNOON. N TO NE WIND
GUSTS OF 25-35 KT THROUGH/BELOW PASSES/CANYONS AND INTO THE COASTAL
FOOTHILLS COULD CREATE MOD-STG UDDFS/LLWS OVER AND W OR SW OF THE
MTN RIDGES THROUGH 2100 UTC...WITH WINDS WEAKENING BY 27/0000 UTC.
CHANCE THAT KONT COULD BE IMPACTED WITH NE WIND GUSTS REACHING 20-30
KT DURING THE 1800-2100 UTC TIME-FRAME...BUT CONFIDENCE IS LOW.
27/0300-1500 UTC...STRATUS RE-DEVELOPING 15-20 SM INLAND WITH BASES
800-1200 FT MSL...TOPS 1200-1500 FT MSL...AND LOCAL VIS 2-5 SM.

MTNS/DESERTS...MOSTLY SKC WITH UNRESTRICTED VIS THROUGH SUNDAY
MORNING.

&&

.MARINE...

808 AM...NO HAZARDOUS MARINE WEATHER CONDITIONS ARE EXPECTED THROUGH
MONDAY MORNING. AN UPPER-LEVEL LOW PRESSURE SYSTEM MOVING INTO THE
GREAT BASIN WILL BRING STRENGTHENING ONSHORE FLOW EARLY NEXT WEEK.
THIS WILL CREATE WEST TO NORTHWEST WINDS GUSTING TO 25-30 KT AND
COMBINED SHORT-PERIOD SEAS REACHING 10 FEET MONDAY AFTERNOON THROUGH
EARLY WEDNESDAY. THESE CONDITIONS WOULD BE HAZARDOUS TO SMALL CRAFT.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...JAD
AVIATION/MARINE...HARRISON

Nearby

High Wind Watches in California, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.